Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 266, NWS Atlanta, GA

July 3, 2001Pickens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 3, 2001, 4:45 PM EDT for Pickens County, Georgia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 4:45 PM EDT (20:45 UTC)
Expired
Jul 3, 2001, 5:15 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pickens County, GA

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:50 PM EDTThunderstorm WindJasper, GAThe Pickens county 911 center reported that some trees and power lines were blown down in Jasper.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 032045
SVRATL

GAC227-032115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PICKENS COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 515 PM EDT

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR JASPER...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...TALKING ROCK
AND JASPER.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY
AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3454 8451 3441 8450 3440 8427 3453 8435

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:30 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 2:30 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
230 PM EDT TUE JUL 3 2001

OVERVIEW: UPPER PATTERN REMAIN LOCKED IN PLACE. RIDGE REMAINS
CENTERED NEAR UTAH WITH TROUGH IN EASTERN U.S. TROUGH WILL AMPLIFY
SLIGHTLY FOR LATER IN THE WEEK WHICH WILL SLIGHTLY DRIER AIR BUT NO
TEMPERATURE CHANGE TO MOVE INTO GA WITH A WEAK FRONT/TROUGH. A PIECE
OF THE WESTERN U.S. RIDGE WILL BREAK OFF AND MOVE INTO THE SOUTHEAST
U.S. LATER IN THE WEEKEND AND EARLY NEXT WEEK...WITH OUR POSSIBLE
FIRST 90 DEGREE DAY AT ATL. THE LATEST WE HAVE ON RECORD FOR THE
FIRST 90 DEGREE DAY AT ATL IS JULY 28 1961.

SHORT TERM: HIGH SFC DEWPTS...GOOD DAYTIME HEATING...AND CAPES NEAR
3000 J/KG SUPPORTING AFTERNOON CONVECTION. THIS WILL LINGER INTO THE
EVENING BEFORE DWINDLING. ZONES WILL REFLECT THIS AND WILL MENTION
LIGHTNING AND HEAVY RAIN INTO THE EVNEING WITH HI PW. EXPECT SOME
PATCHY FOG LATE TNGT AS WELL. LOOKS LIKE A WEAK FRONT/TROUGH WILL
PUSH INTO GA THU/THU NIGHT. ETA IS A BIT SLOWER THAN THE AVN/NGM AND
IS A CHANGE FROM PREVIOUS RUNS/THINKING. THEREFORE...WILL MAINTAIN
CONSISTANCY AND GO WITH AVN/NGM SOLN. NGM MOS HAS ALSO DONE MUCH
BETTER RECENT DAYS AND WILL GO NEAR NGM MOS TEMPS AND POPS. PW/PE
SUPPORT BEST RAIN CHANCE AGAIN WED SOUTH OF A LINE FROM ATL TO
AHN...AND MOST OF CWA THU AS FRONT APPROACHES. 850 TEMPS SUPPORT
TEMPS AT OR A DEGREE OR SO BLO NGM MOS. AVN MOS CONTINUES TOO WET
AND COOL.

EXTENDED: ECWMF/UKMET/MRF ALL BRING IN DRIER AIR FRI/SAT...BUT
REALLY NO COOLING. ECMWF/UKMET 1000-500 THICKNESS AND 850 TEMPS
SUPPORT MAXES A BIT HIGHER THAN MRF AND ARE PREFERRED AS 590 HEIGHTS
BUILD OVER AREA. NEXT FRONT APPROACHES BY MON OF NEXT WEEK WITH
ANOTHER SHOT OF PRECIP. ECWMF IS A LITTLE SLOWER THAN UKMET/MRF AND
PREFERRED AS MODELS ALL TOO OFTEN PUSH FRONT TOO FAR SOUTH IN SUMMER
AND FURTHER OUT IN THE FCST.

FCSTID = 14
ATL   72  87  70  88 /  30  50  20  30
AHN   71  88  70  91 /  30  50  20  30
GVL   70  86  69  88 /  30  50  20  30
RMG   71  92  69  92 /  30  30  20  40
CSG   74  90  73  90 /  30  50  20  30
MCN   72  90  72  89 /  30  50  20  30

.ATL...
GA...NONE.

NOEL

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS
AVAILABLE AT FLUS42 KFFC

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:00 PM EDTSevere Thunderstorm WarningFFCGwinnett30 min
Jul 2, 9:58 PM EDTSevere Thunderstorm WarningFFCMadison32 min
Jul 3, 3:42 PM EDTSevere Thunderstorm WarningFFCJasper33 min
Jul 3, 3:51 PM EDTSevere Thunderstorm WarningFFCWalker24 min
Jul 3, 4:25 PM EDTSevere Thunderstorm WarningFFCGordon35 min
Jul 3, 6:38 PM EDTSevere Thunderstorm WarningFFCBartow, Cobb37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.